Skill Checkup: A 55-Year-Old Man With Schizophrenia and New-Onset Involuntary Movements

Christoph U. Correll, MD

Disclosures

January 14, 2022

There are several ways to minimize the risk for TD. For example, clinicians should follow the prescribing information for antipsychotic agents carefully, including avoiding off-label use. In addition, these drugs should be prescribed as a single agent (ie, avoid prescribing multiple antipsychotics in the same patient) and at the lowest effect dose and for the shortest possible time. Use of second-generation antipsychotics may also lower the risk for TD. In addition, clinicians should conduct a baseline evaluation of abnormal movements (eg, the AIMS) and continue to monitor for TD throughout treatment, so that treatment can be changed if involuntary movements emerge. Intermittent treatment should be avoided, as this has been associated with an increased risk for TD.

Follow Medscape on Facebook, Twitter, Instagram, and YouTube

Editor's Recommendations

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....